Roaccutane. Come on, tell me you’ve heard of it? It’s also known as Isotretinoin… You haven’t? Ok; well let me begin by telling you about this fine, yet strong drug.
It is offered to those patients whom suffer with severe cases of acne and have not responded well with other treatments, such as antibiotics/gels/ointments. Due to the risky side effects, this drug can usually only be prescribed to you by a specialised GP or dermatologist. More often than not, the course lasts between 6-8 months, however, is at your consultants discretion. It may be stopped sooner, or extended. If this is the case, the dosage will too change.
So, you may ask, “Is this the last resort for acne treatments?” or you may think, “I have tried various drugs and none have worked – so I need Roaccutane.” You may be right, but with strikingly effective drugs, as most will know come along with – as mentioned – equally as strong side effects. Roaccutane is no different. Imagine, all of the natural oils within your body being non-existent. Resulting in extremely flaky lips and skin, dessert like nostrils that bleed, swelling of the eyes that require countless soothing droplets, and one that most would be thankful for – non greasy hair that remains as fresh looking as the first day you booked in for a bouncy blow-dry.
Throughout my 8 month course, I experienced each side effect mentioned above. Though – at times, I became very frustrated with the sensitivity of my skin I did not suffer with the extreme mood changes which are very closely monitored throughout your course. Scientific evidence does not exist to show mood changes are a result of the drug – though, numerus cases have been reported and if a negative change in the mood is felt, feelings are to be expressed to your doctor immediately.
Lastly, what I believe to be the most severe side effect of this acne prevention drug are the risks of birth defects to an unborn child. These include deformities of the heart, the brain, and the face. You are required to sign a document which states you have been informed of these risks and agree to take birth control to reduce chances of pregnancy. This is also to be monitored once you have completed the treatment as the drugs remain within your system for at least one month after.
Who would’ve thought an acne drug could cause so many risk factors?
It’s not just the worry of the constant application of moisturiser required, but the fear of becoming lost in a negative trance and harming an unborn child that in turn helps you to realise this drug is serious. You must make a very constructive assessment when agreeing/asking to be given a course of the drug.
I chose to research this medicine for over one year before I felt confident within myself that I could handle all it had to offer. Not only did I rely on the treatments previously undertaken for various years before, but I changed my complete lifestyle. All in good faith that my skin could improve. I became obsessed with my diet/my exercise regime. Though, I worked hard at maintaining a balanced/healthy lifestyle, my suffering was no closer to an end. After a lot of persistence, I became the one who thought, “I need Roaacutane.”
Now, I leave my house even without the tiniest dab of foundation and I feel freer than ever. (But I do layer up in Factor 100 to protect my skin!) I have begun to smile, because after many years I feel content within my own skin. I can look in the mirror and I like what I see. I see a healthy skin; and for me, it has contributed to the growth of a healthier mind. One which is settled, without the worry of painful sore unsightly lumps and though my moods were not affected – acne undoubtedly causes a physiological uncertainty which if you let it, can eat you away.